Virginia, 2018

Winter Storm in Virginia, January 17 to 18, 2018

January 17 to 18, 2018 · NWS RNK · 8 events in 8 counties and zones

A cold front and subsequent closed low aloft brought measurable snow to the region beginning early in the morning on Wednesday the 17th. The slow speed of the system combined with decent moisture convergence in the low levels, and snow to liquid ratios in excess of 15 to 1 contributed to the high snowfall totals.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front and subsequent closed low aloft brought measurable snow to the region beginning early in the morning on Wednesday the 17th. The slow speed of the system combined with decent moisture convergence in the low levels, and snow to liquid ratios in excess of 15 to 1 contributed to the high snowfall totals.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 17, 12:11 AM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Jan 17, 12:11 AM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1211 AM EST Wed Jan 17 2018

.SYNOPSIS...
A cold front will move through the region overnight into
Wednesday morning bringing measurable snow to parts of the
region and very cold temperatures to the entire area. High
pressure will build into the region through the weekend, along
with dry weather and milder temperatures. Another cold front
will cross the area on Monday, bringing a line of moderate to
heavy rain showers, some with very gusty winds.

&&

.NEAR TERM /THROUGH TODAY/...
As of 1030 PM EST Tuesday...

New 00Z/7PM guidance is coming in. Confidence now above 75
percent that areas south and east of Danville will reach warning
criteria (4 inches of snow or more). Per coordination with NWS
Wakefield, a Winter Storm Warning is now in effect for
Casewell, Halifax, Charlotte Counties. Remainder of the forecast
area unchanged. There will be a sharp northwestern edge to the
snow plume. As expected the snow is struggling to make it over
the mountains from the OH/TN valley, the precip essentially
drying up as the arctic front crosses the mountains. Still
anticipating a wave of low pressure to develop along the surface
front over North Carolina. Main impact from this feature will
be over the Piedmont of NC and into southeastern VA...east of
Danville and Lynchburg with a sharp gradient to the northwest
where dryer/colder arctic air will be infiltrating the region
from the northwest. Onset will be in the 3-5AM time frame and
continue into the afternoon Wednesday before ending.

Previous Discussion
As of 815 PM EST Tuesday...

A positive tilted trough draped over Ohio Valley southwest to
the Ozark, will slowly push a cold front over the region tonight
into Wednesday morning. This front will also be slowed by a
series of reflections developing along the front, tracking to
the northeast. The upper level trough will move over the mid
Atlantic region Wednesday afternoon pushing the front and snow
off the coast. Associated with this front will be snow, wind,
and cold temperatures/wind chills.

As the front drifted over West Virginia and western Kentucky
today, snow amounts ranged from 2 to 5 inches. Slightly lesser
amounts (2-4 inches) are expected in our extreme western
counties (Tazewell VA to Greenbrier WV) tonight. Accumulating
snow will taper to flurries during the early morning hours
Wednesday, ending as early as sunrise for our western counties.

As the front moves to the Blue Ridge this evening, jet dynamics
develop south and east of the area overnight. This will create
a precipitation minimum over counties along the Blue Ridge and
immediate foothills, where less than an inch of snow is
expected. Snow is expected to taper to flurries around sunrise,
ending by late morning.

Farther east, Highway 29 corridor and points east, the
expectation is for snow to develop late tonight and linger
longer into the day Wednesday. A wave of low pressure is
forecast to develop along the front vicinity of the NC
Piedmont. Best lift and model dynamics for snow production are
forecast along a CLT-GSO/RAH-RIC line/corridor with the heaviest
of the snow occurring south and east of Danville...between
Danville and Raleigh. At the present time it looks like LYH-MTV
will be the back edge of this moisture plume. A general 1-3
inches of snow is being forecast from Lynchburg-Danville with
our eastern 3 counties (Charlotte-Halifax-Caswell) teetering
with 4. These numbers may need to be adjusted slightly pending
the next round of model ensemble guidance. Not out of the
question that our eastern 3 counties may meet warning criteria
(4 or more inches of snow across more than 50% of the county).
If this turns out to be the case then warnings will be expanded
into parts of southern/eastern VA.

For this forecast package, there were very few changes to any
headlines. Yadkin County was added for the potential for up to 2
inches of snow there and a buffer to the winter storm warnings
farther to the south and east (e.g. the Triad). Advisories in
the far western CWA and eastern CWA for snow remain in place
through Wednesday morning. Unless the forecast changes
overnight, a special weather statement will be issued for
counties bordering the Blue Ridge for possible minor travel
impacts. The map contains a large donut hole with respect to the
Advisory Headlines for a reason. There will be a cooridor (I-81)
right along the Blue Ridge including the Shenandoah, Roanoke
and eastern New River Valleys that get very little snow
accumulation from this event. As a general rule Advisories are
generally not issued until amounts exceed 2-3 inches and
warnings are not issued unless we are anticipating more than 4-5
inches...using those numbers as an average.

A tight pressure gradient develops behind the front, but until
clouds can clear, most of the strongest winds will remain above
3000 ft. As the inversion lowers towards morning across the
mountains, winds will blow 15-25 MPH with gusts up to 35 MPH
through the day. These winds will likely blow snow on to treated
roadways. Wind coupled with very cold temperatures will also
send wind chills values below zero across the higher elevations
to the single digits in the mountain valleys Wednesday morning.

Temperatures overnight will drop below freezing areawide.
Temperatures over the foothills and piedmont counties warmed
into the 40s Tuesday afternoon. Despite the warmer temperatures,
this should not impact the snow accumulation potential as
wetbulb temperatures are well below freezing. With dewpoints in
the teens/20s, readings air temperatures will quickly wetbulb
below 32 degrees once the snow starts later tonight.

Arctic air on the west side of the frontal boundary will enter
the mountains overnight with temperatures dropping into the 10F-
20F range. Cold air will continue to surge in during the day
tomorrow. Mountain temperatures will warm very little with
highs ranging from 15F to 25F. Cold air will make it east of the
Blue Ridge resulting in nearly steady or falling temperatures
for the foothills and piedmont into the 20s. Downsloping winds
and sun in the afternoon should allow temperatures to warm into
the upper 20s to lower 30s Wednesday. Areas with a 2-3 inch snow
pack will be cooler by 3F- 5F.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
As of 130 PM EST Tuesday...

At start of Wednesday night, the center of the upper level
low/trough partially responsible for Tuesday night and
Wednesday's snowfall, will be directly overhead. As its shifts
east overnight, gusty northwest winds will help maintain some
upslope snow showers and flurries over portions of southeast
West Virginia. However, the trajectory will be a little bit more
north than true northwest, so the impacts of the upslope will
not be maximized. Regardless, much drier air is progged to
quickly enter the region thus minimizing what uplsope there will
be.

During the day Thursday, the prevailing flow will back to the
west and the overall synoptic pattern will be a near zonal flow
across the area. This pattern will continue through Friday will
gradually increasing heights/temps as a shortwave ridge starts
to build over the central potions of the nation.

Temperatures will trend milder during this portion of the
forecast with readings averaging some five degrees above normal
by Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 1215 PM EST Tuesday...

Heading into the weekend, an upper level trough will begin to
deepen over the Four Corners region and eject into the Central
Plains states, all while upper level ridging builds over our
part of the country. Concurrently, the low level temperature
profile will gradually warm as southwest flow warm air advection
is forecast. Also, moisture will increase across our region,
especially the western sections. The result will be a period of
increasing temperatures, with limited chances of precipitation.
Only the far western sections of the area will have mention of
some isolated showers both Saturday and Sunday afternoon. High
temperatures by Sunday are forecast to range from the mid to
upper 50s across the mountains with upper 50s to around 60
across the Piedmont.

Sunday night through Monday night, the Central Plains trough is
expected to close off, and lift rapidly northeast into and
through the Great Lakes region, and then into southeast Canada.
Its associate surface cold front is progged to progress through
our region Monday afternoon and evening. Anticipate a well
defined line of showers to cross the area during this time
frame, along with the potential for some gusty winds based upon
an associated 40 to 50 kt jet crossing the area both pre- and
post- frontal passage. It may be a scenario very gusty showers
crossing the, with decent cold air advection in the wake of the
system. A mix or change over to snow is expected in the west
Monday night. By Tuesday, the system is expected to east of the
region, with low level winds backing rapidly during the course
of the day, thus shutting off any northwest flow upslope in the
west early in the morning.

Temperatures Monday into Tuesday will trend cooler, but still
average about five to ten degrees above normal for this time of
year.

&&

.AVIATION /05Z WEDNESDAY THROUGH SUNDAY/...
As of 1210 AM EST Wednesday...

Ongoing light snows have mainly affected Bluefield and Lewisburg
this evening associated with Arctic frontal zone.

By around 10z, expect flight categories to begin to improve toward
BKN/OVC VFR and VCSH at most of the TAFs except for Lynchburg and
Danville. Recent model guidance has trended toward more snow and
longer period of reduced visibilities in the eastern and
southeastern portion of the Blacksburg forecast area. Would expect
IFR type visibilities at Lynchburg in snow until 16z. The longest
duration of sub-VFR (3/4 SM to 2 SM) more likely at Danville through
20z. Greatest operational impact including snow-covered runways more
likely at these two TAF sites. Limited operational impact
elsewhere.

After 20z Wednesday, conditions then begin to trend VFR though
northwesterly upslope stratus may dip toward MVFR levels at
Bluefield.

As Arctic front advances southeastward, look for a northwesterly
wind shift to around 6-11 kts areawide. Slow decrease in winds
anticipated by Wednesday evening.

Extended Discussion...

Dry air will restore conditions to VFR by Thursday under high
pressure. VFR conditions should persist into the weekend with
warming temperatures. Moisture will return to west Sunday night
into Monday.

&&

.EQUIPMENT...
As of 545 PM EST Tuesday...

NOAA Weather Radio, WXL60 (Roanoke Transmitter) which
broadcasts at 162.475 MHz is off the air. No estimated back in
service time. Verizon is testing the circuit which normally carries
the signal to the site.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory until 10 AM EST this morning for
     VAZ007-009-010.
     Winter Storm Warning until 5 PM EST this afternoon for VAZ058-
     059.
     Winter Weather Advisory until 3 PM EST this afternoon for
     VAZ034-035-043>047.
NC...Winter Storm Warning until 5 PM EST this afternoon for NCZ006.
     Winter Weather Advisory until 3 PM EST this afternoon for
     NCZ004-005-020.
WV...Winter Weather Advisory until 10 AM EST this morning for
     WVZ042>044-507-508.

&&

SYNOPSIS...DS
NEAR TERM...PM/RCS
SHORT TERM...DS
LONG TERM...DS
AVIATION...AL/PM
EQUIPMENT...PM
Hazardous weather outlook, Jan 16, 10:12 PM EST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1012 PM EST Tue Jan 16 2018

WVZ508-180315-
Western Greenbrier-
1012 PM EST Tue Jan 16 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Winter Weather Advisory for snow.

In addition to the snow today into early Wednesday, wind chill
values are expected to range from 0F to 10F below. Wind chill
readings of 5F below to 15F below are expected Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009-010-WVZ042>044-507-180315-
Tazewell-Smyth-Bland-Mercer-Summers-Monroe-Eastern Greenbrier-
1012 PM EST Tue Jan 16 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

In addition to the snow later today into early Wednesday, wind chill
values are expected to range from 5F above to 5F below Wednesday
morning and 0F to 10F below Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004-005-020-VAZ034-035-043>047-180315-
Stokes-Rockingham-Yadkin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-
1012 PM EST Tue Jan 16 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

In addition, wind chill values will be near 0F Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018-019-VAZ011>020-022>024-032-033-180315-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-
1012 PM EST Tue Jan 16 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and west central
Virginia.

.DAY ONE...Tonight.

Wind chill readings of 0F to 5F below can be expected late tonight
and early Wednesday. Some light accumulating snow is also expected
tonight and early Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind chill readings of 0F to 10F below are expected late Wednesday
night into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ006-VAZ058-059-180315-
Caswell-Halifax-Charlotte-
1012 PM EST Tue Jan 16 2018

...WINTER STORM WARNING IN EFFECT UNTIL 5 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

In addition, wind chill values will be near 0F Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Campbell

When
January 17, 2:30 AM EST to 5:30 PM EST
Where
Campbell forecast zone
Reported by
Public
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Snowfall amounts between 4 to 6 inches were observed across several locations in the county. The highest accumulation was in the Evington area where 5.5 inches was measured. 118 traffic accidents were reported within the Appomattox division of the Virginia State Police which encompasses the City of Lynchburg, Campbell, Amherst and Appomattox counties. 105 of these accidents involved property damage and 13 involved injuries.

Winter Storm, Appomattox

When
January 17, 2:30 AM EST to 6:00 PM EST
Where
Appomattox forecast zone
Reported by
Trained Spotter
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

Snowfall amounts between 5 to 6 inches were observed across several locations in the county. The highest accumulation was near the city of Appomattox where 5.6 inches was measured. 118 traffic accidents were reported within the Appomattox division of the Virginia State Police which encompasses the City of Lynchburg, Campbell, Amherst and Appomattox counties. 105 of these accidents involved property damage and 13 involved injuries.

Winter Storm, Franklin

When
January 17, 2:30 AM EST to 7:00 PM EST
Where
Franklin forecast zone
Reported by
Public
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Snowfall amounts between 2 to 6 inches were observed across several locations in the county. The highest accumulation was in the Snow Creek area where 5.5 inches was measured.

Winter Storm, Halifax

When
January 17, 3:30 AM EST to January 18, 12:00 AM EST
Where
Halifax forecast zone
Reported by
Trained Spotter
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Snowfall amounts between 6 to 10 inches were observed across several locations in the county. The highest accumulation was in South Boston where 10.0 inches was measured.

Winter Storm, Pittsylvania

When
January 17, 3:30 AM EST to January 18, 12:00 AM EST
Where
Pittsylvania forecast zone
Reported by
Trained Spotter
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

Snowfall amounts between 4 to 9 inches were observed across several locations in the county. The highest accumulation was in the Ringgold area where 9 inches was measured. 33 vehicular accidents, mostly minor, were reported between Danville and Pittsylvania County. From these accidents one resulted in property damage and another with an injuries.

Winter Storm, Henry

When
January 17, 3:30 AM EST to 7:30 PM EST
Where
Henry forecast zone
Deaths
0 direct, 1 indirect
Reported by
Public
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

Snowfall amounts between 3 to 7 inches were observed across several locations in the county. The highest accumulation was in the Axton area where 6.5 inches was measured. An indirect fatality occurred when a 6 year old boy who was sledding slid into the street and underneath a moving vehicle.

Winter Storm, Charlotte

When
January 17, 3:45 AM EST to 6:30 PM EST
Where
Charlotte forecast zone
Reported by
Trained Spotter
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

Snowfall amounts between 6 to 9 inches were observed across several locations in the county. The highest accumulation was in the Red Oak area where 8.7 inches was measured.

Winter Storm, Buckingham

When
January 17, 4:30 AM EST to 6:30 PM EST
Where
Buckingham forecast zone
Reported by
Public
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

Snowfall amounts between 3 to 5 inches were observed across several locations in the county. The highest accumulation was in the Gold Hill area where 5.0 inches was measured.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Henry2018-01-176MaleOutside/Open AreasIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735824, 735826, 735830, 735802, 735813, 735822, 735803, 735831.